Sometimes side effects that you may experience from medications may stem from the fact that they can deplete nutrients from your body.

Given the wealth of freely available online information on certain medications depleting certain nutrients, I think it would be a wonderful idea if pharmaceutical companies would consider adding those nutrients to the medication itself or telling physicians to suggest or supplement these nutrients when prescribing the medications.  I presented that idea to an owner of a research company but was ignored.  Regardless, the public will know one way to potentially reduce their side effects 🙂

(You can watch this VIDEO instead of reading the article if you prefer.  Please like, share and subscribe if so!)

Let’s discuss some nutrient depletions that can occur when taking two types of blood pressure medications:

  • Angiotensin Receptor Blockers (ARBs )
    • Examples of generic names / (example brand names for those generics): Amlodipine (Norvasc), Azilsartan (Edarbi), Valsartan (Diovan)
    • “-artan” is the ending listed on the generic name for most ARBs.
    • Nutrient depletions include: Magnesium, Potassium, Zinc
  • Loop diuretics
    • Examples of generic names / (example brand names for those generics):: Furosemide (Lasix), Bumetanide (Bumex), Torsemide (Soaanz)
    • “-ide” is the ending listed on the generic name of many diuretics
    • Nutrient depletions include: Calcium, Magnesium, Potassium, Zinc, Sodium, Vitamin B1 (Thiamine), Vitamin B6 (Pyridoxine)

Knowing the generic name of your medication is important, and I will discuss why in this article.

Symptoms of nutrient deficiencies (list not exhaustive)

Magnesium:

  • fatigue and weakness
  • pins and needles sensation
  • shaking
  • muscle spasms
  • nausea, vomiting
  • loss of appetite
  • hyperexcitability, sleepiness
  • abnormal heart rhythm

Potassium:

  • muscle cramps
  • constipation
  • weakness, fatigue
  • tingling or numbness
  • confusion
  • abnormal heart rhythm
  • increased urination

Zinc:

  • diminished taste and smell
  • diarrhea, loss of appetite
  • infections, wounds that take longer to heal
  • irritability
  • impotence
  • eye problems
  • hair loss, changes in nails
  • weight loss

Vitamin B1 (thiamine)

  • memory issues
  • fatigue
  • irritability
  • trouble sleeping
  • loss of appetite, abdominal discomfort
  • weight loss
  • If severe: nerve, heart, and brain disturbances

Vitamin B6 (pyridoxine):

  • skin inflammation
  • red, greasy, scaly rash
  • numb and prickling or pins and needles sensation in the hands or feet.
  • sore and red tongue
  • cracks in the corners of the mouth
  • confusion, irritability
  • seizures
  • possibly anemia because this vitamin is needed to form red blood cells

You may see this list and think that you want to stop your blood pressure medicine cold turkey and try something natural.  Finding out what works for you naturally and consistently can take time, so I work with my clients to help them determine what works for them and then have them talk to their prescribing physician about weaning off overtime.

Why do I do things this way?  Because keeping your blood pressure consistently under control is important to prevent stroke, kidney damage, and subsequent chronic kidney function decline.

Thus, while you are still taking blood pressure medication, if you are experiencing any side effects from them, consider doing the following:

  1. Determine the generic name of your medication
  2. Determine the ‘mechanism of action’ of your medication.  Examples: Angiotensin receptor blocker, Calcium channel blocker, Thiazide diuretic, Loop diuretic, Beta blocker
  3. Research what nutrient depletions may stem from a) your medication and/or b) its mechanism of action
  4. See if any of the symptoms that can stem from any nutrient depletion match what you are experiencing.  If so, consider eating foods high in that nutrient and/or supplementing with that nutrient.  A naturopathic doctor can help you determine adequate dosage and form for each nutrient.

Another example that is well known amongst Naturopathic doctors is statin medications for cholesterol, which can deplete the nutrient COQ10 and cause muscle problems.  Supplementing with COQ10 while on a statin may help prevent this side effect.

This strategy can help you to have a better experience on your medication and help you maintain consistently normal blood pressure while overtime determining what will help you to naturally normalize it.  Remember to take your blood pressure daily so you can keep track of the changes.

Given the wealth of freely available online information on certain medications depleting certain nutrients, I think it would be a wonderful idea if pharmaceutical companies would consider adding those nutrients to the medication itself or telling physicians to suggest or supplement these nutrients when prescribing the medications.  Regardless, the public will now know one way to potentially reduce their side effects.

If you found this article interesting, please share it with three friends or family members.

—————————————————-

Click HERE today to schedule an appointment if you would like to improve your kidney function, reduce blood pressure or blood sugar, provide better balance to your immune system, or support your digestive health.

Online Course – “Natural approaches to high blood pressure and low kidney function” – Did you know that high blood pressure puts you at risk for kidney damage and a chronic decline in kidney function? Yet many are not told by their doctors in detail about this risk factor or about their kidney function declining until it is quite low and they are close to needing dialysis or a transplant.  In this course, I teach you 1) how to monitor your own kidney function, and I provide natural approaches to 2) reduce blood pressure and 3) preserve and improve kidney function.  The course includes research studies supporting the information provided.  Click *HERE* to schedule a 15 min intro call with Dr. Miles so we can determine if the course would be of great benefit to you!